MAUDE Adverse Event Report: BD MEDICAL - DIABETES CARE BD INSULIN SYRINGE 0.3ML, 31G X 8MM

BD MEDICAL - DIABETES CARE BD INSULIN SYRINGE 0.3ML, 31G X 8MM
Catalog Number 329418
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.Medical device expiration date: n/a.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the plunger on a bd insulin syringe 0.3ml, 31g x 8mm was stiff and difficult to move.There was no report of injury or medical interventions.
 
Additional Manufacturer Narrative
Investigation: customer returned (26) 3/10cc, 8mm, 31g syringes (6 loose, 20 in sealed poly bags) with the shelf carton from lot # 6242643.Customer states that the plunger is stiff and hard to move.All returned syringes were examined and 3 out of 6 loose samples as well as 18 out of 20 samples from the sealed poly bags exhibited a deformed stopper in the barrel.Capa (b)(4) has been opened to address this issue.Samples will be forwarded to manufacturing ((b)(4)) on 15dec2017 for further review.As per manufacturing, a review of the device history record was completed for batch# 6242643.All inspections and challenges were performed per the applicable operations qc specifications.There were zero (0) defects or notifications noted for the production of this batch.Based on the samples / photo(s) received the investigation concluded: confirmed: bd was able to duplicate or confirm the customers indicated failure (deformed stopper).Possible root causes for a damaged stopper include: this condition is referred to as a rolled stopper which can occur during the assembly process, when the plunger rod is being assembled in the barrel and there is inadequate (not enough) lube present in the barrel id (inner diameter) and or the stopper itself does not have enough lube on it.As a result, the stopper does not move freely in the barrel and can become stuck and deformed.There is also the possibility that the stopper starts out being misaligned on the end of the plunger rod and then gets rolled as it is being inserted inside the barrel.Rolled stoppers can also be caused by partially peeling off the stopper before insertion into the syringe barrel.As per supplier, improper stacking of rubber sheets in autoclave cart, causing pinching/deformity.Capa (b)(4) has been opened to address this issue.
 
Additional Manufacturer Narrative
Results: on (b)(6) 2017, holdrege received twenty-six (26) 0.3ml, 8mm, 31g syringes (6 loose, 20 in sealed poly bags) with the shelf carton from batch# 6242643.All sample were decontaminated per hstr-17 prior to being evaluated.Upon evaluation by qe ah, it was noted that 21 of 26 samples received exhibited deformed/damaged stoppers as visualized within the assembled syringe.Upon disassembly of 10 selected samples, it was noted that all stopper retained the deformed/damaged configuration once free from the barrel.Probable root cause is unable to be determined at this time.Conclusion: capa (b)(4) was initiated by the holdrege plant to address deformed/damaged stoppers and their associated root cause(s).Batch# 6242643 was manufactured prior to the initiation of this capa.No additional actions at this time.

Brand Name
BD INSULIN SYRINGE 0.3ML, 31G X 8MM
Common Device Name
INSULIN SYRINGE
Manufacturer (Section D)
BD MEDICAL - DIABETES CARE
1329 west highway 6
holdrege NE 68949
MDR Report Key7011863
Report Number1920898-2017-00314
Device Sequence Number13928496
Product Code FMF
UDI-Device Identifier00382903294183
UDI-Public00382903294183
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K024112
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Patient
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number329418
Device Lot Number6242643
Initial Date Received by Manufacturer 10/18/2017
Supplement Date Received by Manufacturer10/18/2017
10/18/2017
Initial Report FDA Received Date11/08/2017
Supplement Report FDA Received Date12/28/2017
01/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;